Allopurinol hepatotoxicity. Report of two cases and review of the literature

Firas Al Kawas, L. B. Seeff, R. A. Berendson, H. J. Zimmerman

Research output: Contribution to journalArticle

Abstract

Allopurinol hepatotoxicity occurred in two patients. Data from the literature suggest that allopurinol can occasionally cause liver injury, particularly in persons receiving diuretic drugs or with compromised renal function. Clinical and laboratory findings are consistent with hepatocellular injury mediated by a hypersensitivity reaction. Most patients recover when the drug is withdrawn; the possible benefits of corticosteroid treatment remain to be established.

Original languageEnglish (US)
Pages (from-to)588-590
Number of pages3
JournalAnnals of Internal Medicine
Volume95
Issue number5
StatePublished - 1981
Externally publishedYes

Fingerprint

Allopurinol
Wounds and Injuries
Diuretics
Pharmaceutical Preparations
Adrenal Cortex Hormones
Hypersensitivity
Kidney
Liver
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Al Kawas, F., Seeff, L. B., Berendson, R. A., & Zimmerman, H. J. (1981). Allopurinol hepatotoxicity. Report of two cases and review of the literature. Annals of Internal Medicine, 95(5), 588-590.

Allopurinol hepatotoxicity. Report of two cases and review of the literature. / Al Kawas, Firas; Seeff, L. B.; Berendson, R. A.; Zimmerman, H. J.

In: Annals of Internal Medicine, Vol. 95, No. 5, 1981, p. 588-590.

Research output: Contribution to journalArticle

Al Kawas, F, Seeff, LB, Berendson, RA & Zimmerman, HJ 1981, 'Allopurinol hepatotoxicity. Report of two cases and review of the literature', Annals of Internal Medicine, vol. 95, no. 5, pp. 588-590.
Al Kawas, Firas ; Seeff, L. B. ; Berendson, R. A. ; Zimmerman, H. J. / Allopurinol hepatotoxicity. Report of two cases and review of the literature. In: Annals of Internal Medicine. 1981 ; Vol. 95, No. 5. pp. 588-590.
@article{161e42a6f0ef47e2a876a74a5da5c73b,
title = "Allopurinol hepatotoxicity. Report of two cases and review of the literature",
abstract = "Allopurinol hepatotoxicity occurred in two patients. Data from the literature suggest that allopurinol can occasionally cause liver injury, particularly in persons receiving diuretic drugs or with compromised renal function. Clinical and laboratory findings are consistent with hepatocellular injury mediated by a hypersensitivity reaction. Most patients recover when the drug is withdrawn; the possible benefits of corticosteroid treatment remain to be established.",
author = "{Al Kawas}, Firas and Seeff, {L. B.} and Berendson, {R. A.} and Zimmerman, {H. J.}",
year = "1981",
language = "English (US)",
volume = "95",
pages = "588--590",
journal = "Annals of Internal Medicine",
issn = "0003-4819",
publisher = "American College of Physicians",
number = "5",

}

TY - JOUR

T1 - Allopurinol hepatotoxicity. Report of two cases and review of the literature

AU - Al Kawas, Firas

AU - Seeff, L. B.

AU - Berendson, R. A.

AU - Zimmerman, H. J.

PY - 1981

Y1 - 1981

N2 - Allopurinol hepatotoxicity occurred in two patients. Data from the literature suggest that allopurinol can occasionally cause liver injury, particularly in persons receiving diuretic drugs or with compromised renal function. Clinical and laboratory findings are consistent with hepatocellular injury mediated by a hypersensitivity reaction. Most patients recover when the drug is withdrawn; the possible benefits of corticosteroid treatment remain to be established.

AB - Allopurinol hepatotoxicity occurred in two patients. Data from the literature suggest that allopurinol can occasionally cause liver injury, particularly in persons receiving diuretic drugs or with compromised renal function. Clinical and laboratory findings are consistent with hepatocellular injury mediated by a hypersensitivity reaction. Most patients recover when the drug is withdrawn; the possible benefits of corticosteroid treatment remain to be established.

UR - http://www.scopus.com/inward/record.url?scp=0019779544&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0019779544&partnerID=8YFLogxK

M3 - Article

C2 - 7294548

AN - SCOPUS:0019779544

VL - 95

SP - 588

EP - 590

JO - Annals of Internal Medicine

JF - Annals of Internal Medicine

SN - 0003-4819

IS - 5

ER -